Nebraska, 2021Drought in Nebraska, December 1 to 31, 2021
December 1 to 31, 2021 · NWS LBF · 5 events in 5 counties and zones
Severe (D2) drought conditions remained unchanged across portions of western and north central Nebraska in December. Severe (D2) drought conditions were present over portions of Garden, Sheridan, Hayes, Boyd and Holt counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) drought conditions remained unchanged across portions of western and north central Nebraska in December. Severe (D2) drought conditions were present over portions of Garden, Sheridan, Hayes, Boyd and Holt counties. Moderate (D1) drought conditions did expand into Deuel, southern Keith, Perkins and Chase counties during December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 30, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Nov 30, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1132 PM CST Tue Nov 30 2021
.SYNOPSIS...
Issued at 302 PM CST Tue Nov 30 2021
H5 analysis from earlier this morning had broad west northwesterly
flow extending across the CONUS from the Pacific Northwest, to
the Atlantic Coast. Within this broad west northwesterly flow,
four pronounced shortwaves were noted. The first over Lake
Superior, the second over Lake Erie, the third over Montana and a
fourth over northern Colorado. The northern Colorado shortwave
spread a shield of clouds across western and north central
Nebraska earlier today, and even some very light rain occurred
over northern Nebraska. The cloud cover, as well as the showers,
have dissipated and moved south into Kansas this afternoon. At the
surface, a cold front extended from the Texas Panhandle, east
into the Arkansas Ozarks. Weak high pressure was located from
northern Colorado into northern Kansas and southern Nebraska.
Skies were mostly clear this afternoon and 2 PM CT readings ranged
from 55 at Gordon to 61 at North Platte.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 302 PM CST Tue Nov 30 2021
Temperatures and elevated fire weather conditions will be the
main forecast concerns in the near term. With respect to
temperatures: Some transitory mid and high level clouds, in
association with a shortwave over the eastern Dakotas, will track
across northern, into eastern Nebraska tonight. This will lead to
slightly warmer min temps in the north and northeast for tonight.
Across the south and southwestern forecast area, skies will be
mostly clear which will facilitate better radiational cooling
given the light expected winds. With this in mind, went with my
coldest lows across the forecast area in the southwest and west
tonight. In these areas, readings will reach 30 to 32 degrees,
while lows in the north and northeastern forecast area will be in
the middle to upper 30s. Highs for Wednesday were trended 1 to 2
degrees higher which brought them more in line with the MET and
MAV guidance. Westerly winds are expected as well Wednesday
afternoon which will facilitate downsloping and good mixing
potential to H85. That being said, the forecast high of 71 for
North Platte would tie the record high for the first of December.
As mentioned above, winds Wednesday will be westerly in nature
with good mixing up to H85. Forecast Bufkit soundings indicate
wind speeds at the top of the mixed layer of 15 to 20 MPH
Wednesday afternoon. With minimum RH forecast of around 20 percent
in SW Nebraska, extreme to near critical fire weather conditions
will be likely. ATTM, the threat for critical red flag conditions
Wednesday afternoon is low. Winds will diminish Wednesday evening,
but remain westerly at around 10 MPH overnight. This will lead to
mild temperatures across the area with lows in the middle 30s in
SW Nebraska, to the lower 40s in north central Nebraska.
.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM CST Tue Nov 30 2021
Even warmer H85 temps will push into the area for Thursday with
H85 temps ranging from 11C in the northeast to near 15C in the SW
Thursday afternoon. Compared to Wednesday afternoon, winds will be
lighter on Thursday which will limit fire weather concerns across
the area. Highs were trended higher than the NBM forecast with
75th percentile highs being utilized. This brought highs more in
line with the statistical guidance, which favored highs in the
lower 70s across the board and highs near the middle 70s in SW
Nebraska. There is a high likelihood, daily record highs will be
eclipsed across the forecast area Thursday, and even the all time
record high for December may be hit for North Platte. More on that
in the climate section below. A weak shot of cooler Canadian air
will push into the region Thursday night into Friday. This will
bring temps back into the 50s for Friday, which is still 5-10
degrees above average for this time of year. Heading into the
weekend and early next week, the GFS and EC model solns begin to
diverge on their solns. The GFS is more aggressive with arctic air
pushing into the area late this weekend into early next week. The
ECMWF soln holds off until the middle of next week with its
coldest air. For now, am favoring the EC with a slower onset of
arctic air next week. That being said, the latest NBM forecast of
40s/50s for Saturday through Tuesday appears to be the best soln
for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1132 PM CST Tue Nov 30 2021
VFR conditions the next 24 hours. Mainly skc overnight with a few
high clouds on Wednesday. Light westerly winds overnight and
Wednesday morning with west winds gusting to 20 kts at times
Wednesday afternoon.
&&
.CLIMATE...
Issued at 358 AM CST Tue Nov 30 2021
Forecast highs for Wednesday and Thursday, along with
corresponding record highs for those days are listed below:
Wednesday December 1(Forecast high) Record/Year(s):
North Platte (71) 71/2012,1994
Valentine (71) 74/1998
Broken Bow (70) 70/2012
Imperial (72) 73/1920
Thursday December 2 (Forecast high) Record/Year(s):
North Platte (75) 69/2012/1885
Valentine (74) 74/1998
Broken Bow (75) 67/2012
Imperial (76) 70/1926
All time record highs for December:
North Platte 76-December 6th, 1939
Valentine 76-December 11th, 1939
Broken Bow 77-December 6th, 1939
Imperial 79-December 6th, 1939
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Roberg
CLIMATE...Buttler
Hazardous weather outlook, Nov 30, 3:03 PM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
303 PM CST Tue Nov 30 2021
NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
303 PM CST Tue Nov 30 2021 /203 PM MST Tue Nov 30 2021/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Elevated to near-critical fire weather conditions will develop
Wednesday afternoon across portions of western Nebraska. The
combination of low afternoon humidities and winds gusting up to 25
mph may lead to the rapid spread of any fire start. Similarly low
afternoon humidity values are expected on Thursday, however, winds
will be marginal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Drought, Boyd
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Boyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Severe (D2) conditions remained unchanged across eastern Boyd county in December. The cooperative station at Butte reported 0.65 inches of precipitation for the month of December. This was 0.01 inches below the normal of 0.66 inches. The cooperative station at Lynch reported 0.53 inches of precipitation in December.
Drought, Holt
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Holt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued over the northern half of Holt county in December. The cooperative station at O'Neill reported 0.28 inches of precipitation for the month of December. This was 0.43 inches below the normal of 0.71 inches. The cooperative station at Atkinson 3SW reported 0.59 inches of precipitation in December. This was 0.03 inches above the normal of 0.56 inches.
Drought, Hayes
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hayes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued over Hayes county through the month of December. The cooperative observer at Hayes Center reported 0.07 inches of precipitation for the month of December. This was 0.41 inches below the normal of 0.48 inches.
Drought, Garden
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Garden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
Severe (D2) drought conditions over northwestern Garden county persisted through the end of December. The cooperative station at Lisco reported 0.04 inches of precipitation for December. This was 0.54 inches below the normal of 0.60 inches.
Drought, Sheridan
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued over southwestern Sheridan county through the end of December. The cooperative station at Ellsworth 2W reported 0.09 inches of precipitation for December. This was 0.21 inches below the normal of 0.30 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Drought in North Carolina, December 1 to 31, 2021$364,000 · 4 events
- Drought in New Mexico, December 1 to 31, 202140 events
- Drought in California, December 1 to 31, 202140 events
- Drought in North Dakota, December 1 to 31, 202121 events
- Drought in Texas, December 1 to 31, 202117 events
- Drought in Montana, December 1 to 31, 202116 events
- Drought in Colorado, December 1 to 31, 202116 events
- Drought in Oklahoma, December 1 to 31, 202115 events
- High Wind in Montana, December 1, 202189 kt wind · 15 events
- Drought in Hawaii, December 1 to 14, 202114 events
- Drought in Oklahoma, December 1 to 31, 202113 events
- Drought in California, December 1 to 31, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994584, 994585, 994589, 994590, 994678.